Health Encyclopedia

 

 

acetaminophen, caffeine, and magnesium salicylate

Pronunciation: ah seet oh MIN oh fen, KAF een, mag NEEZ ee um sa LIS il ate

Brand: KneeRelief

What is the most important information I should know about acetaminophen, caffeine, and magnesium salicylate?

Multum nochild

Magnesium salicylate should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Salicylates can cause a serious and sometimes fatal condition called Reye's syndrome in children.

Multum emt

Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take medicine that contains acetaminophen.

Multum donot

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Multum noalcohol

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Multum donot

Ask a doctor or pharmacist before using any other pain, cold, allergy, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Stop taking this medication and call your doctor if you have a fever lasting longer than 3 days, or pain lasting longer than 10 days.

What is acetaminophen, caffeine, and magnesium salicylate?

Acetaminophen is a pain reliever and a fever reducer.

Caffeine is used in this product to increase the pain relieving effects of acetaminophen.

Magnesium salicylate is used to reduce pain, inflammation, and fever.

The combination of acetaminophen, caffeine, and magnesium salicylate is used to treat pain and swelling from conditions such as muscle aches, arthritis, and joint soreness.

Acetaminophen, caffeine, and magnesium salicylate may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking acetaminophen, caffeine, and magnesium salicylate?

Multum donot

You should not use this medication if you are allergic to acetaminophen, caffeine, or magnesium salicylate.

Multum emt

Do not take this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to take medicine that contains acetaminophen.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • a stomach ulcer or bleeding;
  • liver disease;
  • kidney disease;
  • gout;
  • a bleeding or blood clotting disorder, such as hemophilia;
  • heart disease or congestive heart failure; or
  • high blood pressure (hypertension).
Multum nopreg

FDA pregnancy category C. It is not known whether acetaminophen, caffeine, and magnesium salicylate will harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant while using this medication.

Multum nobrfeed

Acetaminophen, caffeine, and magnesium salicylate can pass into breast milk and may harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Multum nochild

Magnesium salicylate should not be given to a child or teenager who has a fever, especially if the child also has flu symptoms or chicken pox. Salicylates can cause a serious and sometimes fatal condition called Reye's syndrome in children.

How should I take acetaminophen, caffeine, and magnesium salicylate?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended.

Multum donot

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.

Stop taking this medication and call your doctor if you have a fever lasting longer than 3 days, or pain lasting longer than 10 days.

Multum emt

This medication can cause unusual results with certain medical tests. Tell any doctor who treats you that you are using acetaminophen, caffeine, and magnesium salicylate.

Multum emt

If you need surgery, tell the surgeon ahead of time that you are using acetaminophen, caffeine, and magnesium salicylate. You may need to stop using the medicine for a short time.

Multum rt

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medication is taken as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can damage your liver or cause death.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms also may include ringing in your ears, headache, confusion, agitation, restless feeling, insomnia, hallucinations, low fever, loss of appetite, seizures, or coma.

What should I avoid while taking acetaminophen, caffeine, and magnesium salicylate?

Multum noalcohol

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Multum donot

Ask a doctor or pharmacist before using any other pain, cold, allergy, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

Many medicines available over the counter also contain caffeine, salicylates, or similar medicines (such as aspirin, ibuprofen, ketoprofen, or naproxen). Ask your doctor before taking any other medication for pain, arthritis, fever, or swelling.

What are the possible side effects of acetaminophen, caffeine, and magnesium salicylate?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop taking this medicine and call your doctor at once if you have a serious side effect such as:

Multum emt

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • black, bloody, or tarry stools;
  • coughing up blood or vomit that looks like coffee grounds;
  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes);
  • easy bruising or bleeding;
  • agitation, confusion, or hallucinations; or
  • seizure (convulsions).

Less serious side effects may include:

  • mild nausea, vomiting, indigestion, or upset stomach;
  • ringing in your ears; or
  • trouble sleeping (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen, caffeine, and magnesium salicylate?

Ask a doctor or pharmacist if it is safe for you to use acetaminophen, caffeine, and magnesium salicylate if you are also using any of the following drugs:

  • a blood thinner such as warfarin (Coumadin, Jantoven), heparin, enoxaparin (Lovenox), dalteparin (Fragmin), or tinzaparin (Innohep);
  • choline and magnesium salicylate (Trilisate, Tricosal), or salsalate (Disalcid);
  • salicylates such as aspirin, Disalcid, Doan's Pills, Dolobid, Salflex, Tricosal, and others;
  • medication used to prevent blood clots, such as alteplase (Activase), dipyridamole (Persantine), ticlopidine (Ticlid), and urokinase (Abbokinase); or
  • aspirin or other NSAIDs (non-steroidal anti-inflammatory drugs) such as ibuprofen (Advil, Motrin), naproxen (Aleve, Naprosyn, Naprelan, Treximet), celecoxib (Celebrex), diclofenac (Arthrotec, Cambia, Cataflam, Voltaren, Flector Patch, Pennsaid, Solareze), indomethacin (Indocin), meloxicam (Mobic), and others.

This list is not complete and other drugs may interact with acetaminophen, caffeine, and magnesium salicylate. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about acetaminophen, caffeine, and magnesium salicylate.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 2.01. Revision date: 12/7/2011.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.